|Resistance to ALL meds.
Oct 22, 2005
I have been positive since 1992; I have never been undetectable and my t-cells have never been over 329. The last genotype and phenotype show I am resistant to all the drugs available and my t-cells are going down -- now at 141. I am still on Reyataz (which I am resistant to) and Truvada. My Dr. said there isn't anything he can put me on, so my question is: What's next and is my Dr. doing everything that he should? The last 24 weeks (4 visits) my t-cells have been dropping, but he is still keeping me on my same cocktail. And I have a lot of fatigue. When I asked him about it he just said it's from the change of seasons. I am beginning to wonder if I am getting the care I need.
Response from Dr. Sherer
I often remind readers that this web page cannot substitute for a patient's own physician, who has access to all relevant information in that patient's case, as I do not. This is most relevant in the setting of advanced HIV and multiple past regimens with high levels of drug resistance, as in your case. So while I am willing to make some general observations, please be aware of how little I know about your specific case. I advise you to take these comments to your doctor for discussion in light of your specific circumstances.
Two new medications (that you did not mention) in the management of treatment experienced patients with high levels of drug resistance are tipranavir and enfurvitide (T-20). The former is a new protease inhibitor that has just been FDA approved, and the latter is the first FDA-approved entry inhibitor. As tipranavir has activity against most viruses with full resistance to currently available PIs including atazanavir (Reyataz), it is worth considering in your case. And since you did not mention T-20, it also may provide you with an additional treatment option WHEN YOU AND YOUR DOCTOR TOGETHER DETERMINE THAT A NEW REGIMEN IS NECESSARY.
I emphasize that last phrase because it is likely that your doctor is aware of these drugs, and may, for good reason, feel that now is NOT the optimal time for you to take this step.
In clinical trials of patients with high level resistance to current PIs (and some resistance to NRTIs), the combination of T-20 and tipranavir led to viral control and rising CD4 cells in half or more of patients when combined with the best possible NRTIs among those available. I should note that enfurvitide requires twice daily injections with the common side effect of itchy bumps at the injection sites, with an average duration of effect of 1-2 years.
Given that this is a new option for treatment resistant patients, the important clinical question for you and your physician is: WHEN should the switch to this regimen be made?
Many physicians will choose to leave the patient on their current regimen, as your physician is doing, IF there is relative stability of the CD4 cells and viral load (even when the viral load is not <50 copies/ml, but rather at the 5,000 -15,000 copies range). So one question for you and your doctor is: Have the CD4 cells actually been falling SIGNIFICANTLY, or has there been an insignificant fall in the absolute number that is not matched by a fall in the CD4 cell percentage?
If you are tolerating the current regimen, and if the values are relatively stable, your doctor might be thinking that some additional time on this regimen would allow for additional new drug development to occur. In the pipeline are NRTIs and NNRTIs that are active against viruses resistant to current NRTIs and NNRTIs, and these may be available in 2-3 years. Also in the pipeline are entry inhibitors that can be taken in pill form rather than injection, and these may be available in 2-3 years as well. You and your doctor might also look into clinical trials of the above meds now, as you might qualify.
Please discuss all of these points with your doctor.
alcohol and hep c
- Itchy Red Spots After Touching Blood Sign Of HIV AIDS
- Painful Red Spots After Anal Fingering Worried I Have HIV
- Painful Urination After Oral Sex On A Woman What Are The Chances Of HIV
- Swollen Lymph Glands After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Tingling Lips After Swallowing Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.